• Sonnet Perkins Sonnet Perkins
    February 16, 2009
    What would cause a persons BP to spike at night?
    Sonnet Perkins Sonnet Perkins
    February 16, 2009

    My mother has hypertension and has been on BP meds for years.  The last few months she has had several "episondes" where she will be winding down for the night and she will have a BP spike.  Twice she has been hospitalized and they have ran a battery or tests and come up with nothing.  Her heart is in good shape, but I am afraid that if this pattern continues she will end up having a stroke.  The latest episode landed her in the hospital for 3 days and the doctor ended up checking her for adrenal cancer.  He finally came back and said that it was linked to her anxiety, so he tripled her medication and added Paxil.  She couldn't stand the BP so high and the Paxil made her worse, so she is no longer on Paxil and he lowered her from 360mg to 120mg.  I don't buy that it is her anxiety because if it were she would have these episodeds at any time of the day.  What would cause her BP to spike at night?

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Nima March 06, 2009
    Nima
    March 06, 2009

    Medication is not the answer. If the Dr said she has anxiety, you should find out what

    he/she meant. sounds like your mother worries about her own BP??  is this true? 

    Is there something in her life that is causing her stress?  Look for these type of answers first before thinking about medication.

     

    READ MORE
  • WANT TO BE HEALTHY February 27, 2011
    WANT TO BE HEALTHY
    February 27, 2011
    I have the same thing and I've taken every test know to man and have tried serveral medications.  I, too, have been in the hospital twice.  I'm sitting here now afraid of the night because I know my blood pressure is going to spike up.  It is mostly fine during the day, but like a monster coming at night, it begins to increase at around 4:00 p.m. and usually around ten is full blown, no matter what medication I've taken and no matter how little sodium or food I've eaten. I'm afraid to be calm and relaxed at night because it raises up without cause.  I'm on a very low sodium diet and I keep myself calm, but NOTHING IS WORKING to stop the night spikes.  I've seen three different types of doctors.  I'm about to go to have my third MRA, this time for Aortic Arch.  I've had to MIRs, etc, etc, etc.  I'm scared all the time and worried about me because no one seems to know what is wrong with me.  I can tell when it increases, because I feel sick to my stomach, scared, detached and anxious.  IS THERE ANYONE OUT THERE IN THIS GREAT WIDE WORLD WHO KNOWS WHAT THIS IS??? READ MORE
    • LC
      LC
      May 02, 2012
      LC
      LC
      May 02, 2012

      Nighttime blood pressure spikes may be related to a nighttime cortisol spike.  A supplement containing phosphytidyl serine usually helps lower this.  My favorite is Seriphos.... it contains 1000mg of PS.  Or there is one called "cortisol manager" that has less PS and some other ingredients.  If you want to know if cortisol is spiking at night, call a company called Diagnos-Techs in Washington state 800-878-3787 and find a doctor near you who will do an Adrenal Stress Index test....this won't be an M.D., probably an N.D. or D.C.  Magnesium helps as well but can cause diarrhea easily...most absorbable supplement: "Calm" by Natural Vitality.  And increasing potassium helps greatly... baked potatoes, coconut water, vegetable juices.

      READ MORE
    • WANT TO BE HEALTHY
      May 02, 2012
      WANT TO BE HEALTHY
      May 02, 2012

      Thanks so much for your reply.  I have been increasing my potassium and getting more vegetables so, it doesn't spike as much and as high as it used to.  I find the info on the Diagnos-Tech and I'm going to look into that.  It sounds promising.

       

      Thanks again.

       

      Christine

      READ MORE
    • Resa
      June 15, 2012
      Resa
      June 15, 2012
      Thanks for the useful information! READ MORE
    • Donny
      April 23, 2013
      Donny
      April 23, 2013
      My wife has high BP too and it spikes all ways in the middle of the night every night. I give her Clonidine and it brings it down in a matter of minutes. With her her Bp goes way to low then but we have to do it to keep her from stroking out. No doctors has had any answer  for it. Just thought someone might want to know that Clonidine will bring it down fast. If any one finds any answer please post them. We would sure like to know.   READ MORE
    • shaina
      April 03, 2014
      shaina
      April 03, 2014

      I have the same problem, did you find a solution to your night blood pressure spikes?

      READ MORE
  • Diamondmedia May 27, 2013
    Diamondmedia
    May 27, 2013
    I have the same problem... and glib answers such as anxiety are not helpful. I am beginning to think that it is related to digestion of my evening meal. When I eat earlier...and digest earlier... I have a good night.  WHen I wake up with high blood pressure (taking readings that are much higher than daytime), I find that eliminating waste and drinking water brings the bp down within a half hour.  A mild anxiety pill does help because the patient becomes frightened and stressed by not feeling well in the night. Excess salt seems to really affect me in the night....so it is important to control salty food intake. READ MORE
    • edhoffus
      November 20, 2014
      edhoffus
      November 20, 2014
      You are absolutely right if your digestion is sluggish and your BP goes up seems your vagus nerve may be get sensitive sending wrong signals or lower intestine flatulence may also irritate the vagus. Vagus nerve is the wonder nerve try to take your BP after dinner,two hours and. Four after keep a diary of the reading for few days and see a gastro doctor that is experienced in motility for now eat like a poor at night and earlier possible . Good luck READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.